Florida, 2019

Damaging Wind in Florida, April 19, 2019

April 19, 2019 · NWS MFL · 1 event in 1 county or zone

A line of severe storms moved through South Florida during the afternoon and evening hours ahead of an approaching cold front. The storms that developed ahead of the boundary produced strong wind gusts across the region, as well as an area of wind damage across Key Biscayne in Miami-Dade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A line of severe storms moved through South Florida during the afternoon and evening hours ahead of an approaching cold front. The storms that developed ahead of the boundary produced strong wind gusts across the region, as well as an area of wind damage across Key Biscayne in Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 19, 8:00 PM EST, 56 minutes earlier.

Area forecast discussion, Apr 19, 8:00 PM EST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
900 PM EDT Fri Apr 19 2019

...Severe Thunderstorm Watch remains for Palm Beach County through
1000 PM EDT...
...Gulf Coastal Impacts Possible Around High Tide Tonight and
Saturday...

.UPDATE...
The line of showers and storms is clearing across the southern
peninsula of Florida this evening. The threat of damaging winds,
locally heavy rain, and dangerous cloud-to-ground lightning
continues. Have cleared all counties and waters from the Severe
Thunderstorm Watch except Palm Beach County. Anticipate clearing
Palm Beach County from the watch once convection exits into the
Atlantic waters.

A Coastal Flood Statement is now in effect for coastal Collier
County. The Naples tide gauge is still running above predicted
levels this evening, with a spike noted as the line of storms
pushed ashore earlier. Expect the potential for minor coastal
flooding of low-lying vulnerable areas around high tide tonight
and again on Saturday afternoon over portions of coastal Collier,
mainly from Marco Island east to Everglades City/Chokoloskee.

Made some minor tweaks behind the front in the forecast to show
the falling rain chances and the invading westerly wind flow.
Updated zones have been transmitted several times and expect a few
more update transmissions before the evening is done to clear out
the Severe Thunderstorm Watch completely.

&&

.PREV DISCUSSION... /issued 744 PM EDT Fri Apr 19 2019/

AVIATION...
A cold front, moving across South Florida this evening, will bring
a period of SHRA and TSRA to the east coast TAF sites. It has
already cleared APF. Brief IFR is possible with the line of
storms. Also, strong gusty wind is possible with the frontal
passage. The wind behind the front continues to be westerly until
tomorrow afternoon, when a secondary front shifts it NW.

PREV DISCUSSION... /issued 441 PM EDT Fri Apr 19 2019/

.Severe Thunderstorm Watch in effect for much of southern
Florida through 10 PM EDT...

DISCUSSION...
The anticipated mid-afternoon lull in convection over mainland
southern Florida is here with the impending arrival of the line of
strong showers and storms over Glades, Hendry, and Collier
Counties in the next several hours. There continues to be a
concern for a strong to severe wind threat capable of producing
damage to trees and power lines. Tornadic activity cannot be ruled
out either due to the presence of ample low level shear. A
special 17z Incident Meteorologist sounding from MFL shows a
fairly healthy convective environment with a 0-1 km storm-relative
helicity (SRH) of 111 m2/s2, 0-3 km SRH of 129 m2/s2, 0-6 km
shear of 37 kt, and a surface-based CAPE of 4369 J/kg. A Severe
Thunderstorm Watch is in effect for a good portion of southern
Florida, excluding the Miami-Fort Lauderdale metro area, through
10 PM EDT. Will continue to monitor the threat in case the watch
needs to be expanded in area and/or time in coordination with the
Storm Prediction Center.

An late afternoon/evening round of convection is expected to
develop along the east coast ahead of the front over the coming
hours. Some convection is already detectable on radar as of 430 PM
EDT. This convection will be more discrete compared to the line
moving into Southwest Florida but will also be capable of tapping
into the ripe atmosphere to produce strong downbursts and the
potential for funnel clouds as the cells interact with coastal and
other (outflow) boundaries that are lingering around the area.

The main line will push through Southwest Florida this afternoon
into the evening, moving over the interior during the evening,
with the east coast cleared late into the evening or early into
the overnight at the latest. The orientation of the line will
affect the ability for stronger cells to persist before being cut
off. The favored mode for convection will likely be a quasi-linear
convective system (squall line) this evening though some strong
embedded cells cannot be ruled out with the potential of bringing
damaging wind impacts to portions of the area. The hail potential
is non-zero and will need to be monitored in case a discrete cell
if able to develop well into the hail growth zone to tap into the
cooler temperatures aloft.

Some trailing showers are possible tonight into Saturday morning.
Conditions should begin to dry out and remain dry through the
rest of the weekend and into early next week. Surface high
pressure will build over the Gulf and slide eastward towards the
Atlantic by mid to late week. The eventual return of easterly flow
by the end of the period will allow moistening and the return of
shower chances by the end of the period. The next low pressure
system will emerge by the end of the forecast period over the
central United States with the potential of a cold front knocking
on South Florida's door to close out the extended forecast period.

MARINE...
The passage of the cold front will create hazardous marine
conditions, particularly over the Gulf waters and Gulfstream over
the next day or so. Small Craft Advisory has been adjusted to
cover this threat. Otherwise, conditions should begin to improve
as the day continues on Saturday with the Gulf improving by
Sunday.

BEACH FORECAST...
The elevated risk of rip currents for the beaches of South Florida
will continue through the evening for the Atlantic. The passage of
the front will cause offshore winds to develop for the east coast
which will help lower the rip current risk for the Atlantic
beaches. On the flip side, the Gulf beaches will have a persistent
northwesterly onshore flow that will allow a high risk of rip
currents to persist through at least Saturday evening. The Rip
Current Statement has been refreshed accordingly.

The other coastal impact along the Gulf coast is a minor flooding
concern during times of high tide along low-lying vulnerable
portions of the Collier County coast. The lack of ability for
water to drain out during low tide and the persistent onshore flow
may keep high tide levels higher than predicted through the high
tide cycle on Saturday afternoon. This afternoon's high tide cycle
exceeded the forecast by over a foot at the Naples tide gauge.
Will reassess the need for a Coastal Flood Statement with the
evening update.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  65  80  60  78 /  70  10   0   0
Fort Lauderdale  68  80  63  78 /  70  20   0   0
Miami            68  81  62  79 /  70  10   0   0
Naples           66  78  60  78 /  20  20  10   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday evening for FLZ069.

     High Rip Current Risk until 10 PM EDT this evening for FLZ168-
     172-173.

AM...Small Craft Advisory until 10 AM EDT Saturday for AMZ630-650-651-
     670-671.

     Small Craft Advisory until 10 PM EDT this evening for AMZ610.

GM...Small Craft Advisory until midnight EDT Saturday night for
     GMZ656-657-676.

&&

UPDATE...02/RAG
DISCUSSION...02/RAG
MARINE...02/RAG
AVIATION...13
BEACH FORECAST...02/RAG
Hazardous weather outlook, Apr 19, 7:37 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
837 PM EDT Fri Apr 19 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
201245-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
837 PM EDT Fri Apr 19 2019

...SEVERE T-STORM WATCH CONTINUES THROUGH 10 PM FOR PALM BEACH CO...
...GULF COAST: HIGH RIP CURRENT RISK AND HIGH TIDE MINOR FLOODING...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: A line of strong thunderstorms will push across South
Florida from west to east, mainly this evening, producing occasional
to frequent lightning strikes.

Waterspouts: A few waterspouts are possible over the Atlantic waters
throughout the evening and overnight.

Wind: Damaging wind gusts up to 60 mph are possible over Palm Beach
County this evening as thunderstorms move west to east across the
area. Over Broward and Miami-Dade counties, wind gusts are expected
to be in the 40 to 50 mph range with the thunderstorms this evening.
Over the local waters, winds will gust to 30 to 40 mph at times
through midnight.

Flooding: Ponding of water from rainfall is possible across portions
of metro Southeast Florida. In addition, minor tidal flooding and
beach erosion is possible overnight along the southern Collier
County coast from Marco Island to Everglades City and Chokoloskee. A
Coastal Flood Statement is now in effect for coastal Collier County.

Waves: Seas of 7 to 8 feet will affect the Atlantic and Gulf waters.

Rip currents: There is a High Risk of Rip Currents for the Atlantic
beaches of South Florida. The risk is expected to become high this
evening for the Gulf beaches.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The rip current risk will remain high at the Gulf beaches for most of
the weekend, then diminish by Monday. At the Atlantic beaches, the
rip current risk will increase early next week.

Seas will remain around 7 feet over the local Gulf of Mexico waters
on Saturday.

Some potential may exist for minor tidal flooding and beach erosion
along portions of the Gulf beaches of Collier County during periods
of high tide Saturday. A Coastal Flood Statement is in effect for
coastal Collier County.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

In the hours before

Special weather statement, Apr 19, 7:22 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Miami FL
822 PM EDT Fri Apr 19 2019

FLZ071>074-172-173-200115-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
822 PM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 915 PM EDT...

* At 822 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from
  Intersection Alligator Alley And Miami Canal to 6 miles south of
  Fortymile Bend. Movement was northeast at 35 mph.

* Wind gusts up to 50 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Miami, Hialeah, Pembroke Pines, Hollywood, Miramar, Davie, Miami
  Beach, Coral Gables, Key Biscayne, South Miami, Surfside, Miami
  Gardens, Virginia Key, Hallandale, Kendall, The Redland, Weston,
  North Miami, Doral and North Miami Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2605 8003 2582 8004 2564 8008 2560 8013
      2557 8011 2557 8079 2607 8056
TIME...MOT...LOC 0022Z 244DEG 30KT 2615 8060 2568 8087

Cohen
Special weather statement, Apr 19, 7:33 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Miami FL
833 PM EDT Fri Apr 19 2019

FLZ073-075-174-200130-
Mainland Monroe FL-Far South Miami-Dade County FL-Inland Miami-
Dade County FL-
833 PM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MAINLAND MONROE AND
SOUTHERN MIAMI-DADE COUNTIES UNTIL 930 PM EDT...

* At 832 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  northeast of Middle Cape Sable to 9 miles southwest of East Cape
  Sable. Movement was northeast at 55 mph.

* Wind gusts up to 50 mph possible with these storms.

* Locations impacted include...
  The Redland, Flamingo, Middle Cape Sable, Mahogany Hammock, Pa-Hay-
  Okee Overlook and Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2512 8117 2515 8120 2531 8109 2558 8079
      2558 8051 2521 8076 2521 8079 2520 8076
      2515 8080 2518 8079 2518 8081 2517 8081
      2516 8082 2518 8084 2518 8087 2516 8090
      2514 8090 2512 8100
TIME...MOT...LOC 0032Z 218DEG 46KT 2522 8105 2503 8120

Cohen
Special weather statement, Apr 19, 7:52 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Miami FL
852 PM EDT Fri Apr 19 2019

FLZ073-173-174-200145-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
852 PM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI-DADE COUNTY UNTIL
945 PM EDT...

* At 852 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  north of Homestead General Airport to near Flamingo. Movement was
  east at 35 mph.

* Wind gusts up to 50 mph possible with these storms.

* Locations impacted include...
  Homestead, Turkey Point, Homestead Miami Speedway, Black Point,
  Homestead General Airport, The Redland, Florida City, Homestead
  Base, Naranja, Princeton, Royal Palm Ranger, Leisure City,
  Everglades National Park, Goulds, Homestead Bayfront Park, Cutler
  Bay and South Miami Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2515 8080 2558 8055 2558 8012 2552 8009
      2528 8020 2535 8027 2520 8050 2521 8057
      2522 8056 2523 8052 2524 8054 2523 8054
      2524 8055 2524 8057 2514 8066 2514 8067
      2516 8065
TIME...MOT...LOC 0052Z 258DEG 29KT 2561 8059 2512 8089

Cohen
Special weather statement, Apr 19, 8:14 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Miami FL
914 PM EDT Fri Apr 19 2019

FLZ073-074-173-200200-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
914 PM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
1000 PM EDT...

* At 913 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Palm
  Springs North to near Homestead General Airport. Movement was east
  at 30 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South
  Miami, Surfside, Miami Gardens, Virginia Key, Kendall, The Redland,
  North Miami, Doral, North Miami Beach, Aventura, Miami Lakes,
  Hialeah Gardens, Sunny Isles Beach, Pinecrest and Opa-Locka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2597 8004 2582 8004 2564 8008 2560 8013
      2557 8011 2556 8059 2595 8039
TIME...MOT...LOC 0113Z 274DEG 24KT 2595 8037 2557 8056

Cohen
Local storm report, Apr 19, 8:19 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
919 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     MARINE TSTM WIND 6 E BUCKHEAD RIDGE      27.14N  80.79W
04/19/2019  M46 MPH          AMZ610             FL   MESONET

            A MARINE THUNDERSTORM WIND GUST OF 46 MPH/ 40 KNOTS WAS
            RECORDED BY THE SFWMD MESONET SITE L001 LAKE OKEECHOBEE
            NORTH.

&&

EVENT NUMBER MFL1900037

KELLY
Local storm report, Apr 19, 8:20 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
920 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND GST     2 WNW KENDALE LAKES     25.72N  80.45W
04/19/2019  M46 MPH          MIAMI-DADE         FL   MESONET

            46 MPH REPORTED FROM LAMAR LOUSIE CURRY MIDDLE SCHOOL.

&&

EVENT NUMBER MFL1900038

BNB

The radar

The Miami radar (KAMX), 26 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
April 19, 8:56 PM EST
Where
Miami-Dade County, 3.81 mi E of Key Biscayne
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
25.667, -80.159

Numerous broken tree branches at Bill Baggs State Park on the southern tip of Key Biscayne. Many branches were several inches thick. Wind estimated at 60 mph based on level of damage as well as measured wind gust of 56 mph around the same time at WxFlow Biscayne Bay mesonet site XKBS about 2 miles to the southwest. Time is reasonably estimated based on radar data and the time of the Biscayne Bay observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822068.